Central nervous system toxicity associated with ertapenem use

Susan Duquaine, Ellen Kitchell, Temeka Tate, Richard C. Tannen, Itala Manosha Wickremasinghe

Research output: Contribution to journalArticle

26 Scopus citations

Abstract

To report stroke-like symptoms and unusual central nervous system adverse effects in 2 elderly patients receiving ertapenem. CASE SUMMARY: Two patients ≥70 years of age experienced unusual mental status changes while receiving ertapenem. Patient 1 developed garbled speech and miosis 1 week after starting appropriately dosed ertapenem (1 g/day) for sacral osteomyelitis. Symptoms resolved upon ertapenem discontinuation but recurred upon rechallenge. Patient 2, a cachectic male with acute renal insufficiency, became delirious and progressively obtunded 5 days after starting ertapenem 1 g/day. Nine days after initiation of therapy, he required intubation and mechanical ventilation; ertapenem was discontinued at that time. Within 2 days of ertapenem discontinuation, his mental state cleared and the ventilator was removed. DISCUSSION: Carbapenems, including ertapenem, have been implicated in causing central nervous system toxicity, including hallucinations and seizures. However, published reports of other, nonseizure-related central nervous system events are limited. Considerable resources were expended on extensive medical interventions before ertapenem was identified as a potential cause of the delirium in our patients. When applied to our patients, the Naranjo probability scale indicated a highly probable relationship for patient 1 and a probable relationship for patient 2 between the adverse effects and ertapenem use. CONCLUSIONS: Clinicians should be cognizant of ertapenem's potential to induce profound changes in mental status that may mimic other conditions in elderly patients.

Original languageEnglish (US)
Pages (from-to)e6
JournalAnnals of Pharmacotherapy
Volume45
Issue number1
DOIs
StatePublished - Jan 1 2011

Keywords

  • Adverse effects
  • Antibacterial agents
  • B-lactams
  • Delirium
  • Drug tOxicityc
  • Ertapenem

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Central nervous system toxicity associated with ertapenem use'. Together they form a unique fingerprint.

  • Cite this